Indiana, 2019

Hail and Damaging Winds in Indiana, August 17, 2019

August 17, 2019 · NWS IND · 3 events in 1 county or zone

A complex of thunderstorms briefly brought gusty winds and large hail to Vigo County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IND wrote it up.

A complex of thunderstorms briefly brought gusty winds and large hail to Vigo County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Aug 17, 9:28 AM EST, 18 minutes earlier.

Area forecast discussion, Aug 17, 9:28 AM EST, 18 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
1028 AM EDT Sat Aug 17 2019

.UPDATE...
The AVIATION Section has been updated below.

&&

.SYNOPSIS...
Issued at 146 AM EDT Sat Aug 17 2019

A warm and humid air mass will remain in place across Central
Indiana into the start of the work week. This along with a
lingering frontal boundary near Central Indiana and several
passing upper level weather disturbances will result in chances
for showers and storms each day through Monday along with above
normal temperatures.

Periodic showers and storms remain possible much of the next work
week. Cooler weather is expected to return late next week.

&&

.NEAR TERM /Today/...
Issued at 1005 AM EDT Sat Aug 17 2019

Radar was showing widespread showers and thunderstorms over central
Illinois and knocking at the Indiana border. This supports CAT PoPs
today. Strong line of thunderstorms from near Monticello, Illinois
and extending south to just east of Effingham will move into west
central Illinois after 11 am and to near Indianapolis around 1 pm.
Would not rule out isolated wind damage with this line if it can
hold together. Bulk shear to 40 knots over north central parts of
central Indiana and surface base CAPEs to 1500 J/KG suggest it will.

Previous discussion follows...

Issued at 146 AM EDT Sat Aug 17 2019

Surface analysis early this morning shows weak south to southwest
flow in place across Indiana. High pressure was in place across
the southeastern states. Low pressure was found over Kansas. A
warm and humid air mass had returned to Central Indiana as dew
points had returned to the upper 60s and lower 70s. For now radar
was quiet...but there were a few showers over Illinois and near
the Mississippi river.

GFS and NAM both suggest a short wave over Iowa/MO will quickly
arrive in central Indiana this afternoon. Time heights show
excellent lift...but forecast soundings fail to show deep
saturation and convective temps look difficult to reach.
Furthermore...models have been having trouble with these subtle
short waves and lower level support is not helpful. HRRR shows a
area of convection pushing across Central Indiana this afternoon
also. THus overall...confidence is low...but some pops will be
required...at or below the NBM. Given the expected clouds and
possible rain will also trend highs at or below the NBM.

&&

.SHORT TERM /Tonight through Monday Night/...

Issued at 146 AM EDT Sat Aug 17 2019

Little change in the models since last night. Aloft a nearly zonal
flow is expected to persist through at least Tuesday. A series of
weak short waves are depicted to push across Indiana and the ohio
Valley tonight through Monday. At the surface...mainly southerly
flow remains in place...although a weak front looks to approach
the area on Monday. Models have had continued difficulty with
these weak short waves...but given the very warm and humid air
mass...at least some low chc pops will be needed through Monday.
Will trend pops at or below the NBM. Given the expected humid air
mass will stick close to the NBM highs and trend lows warmer.

Finally on Monday night the GFS seems to suggest the last of these
short waves exiting the area as high pressure remains in place
aloft across the western Southwestern United States. Thus will
trend dry here...but overall confidence is low during this whole
period as pops will be highly dependent upon the forcing
associated with these subtle waves.

&&

.LONG TERM /Tuesday through Friday Night/...

Issued at 337 AM EDT Sat Aug 17 2019

The extended period will start out with a relatively active
weather pattern as showers and thunderstorms dominate the forecast
from Tuesday through Wednesday. A stationary boundary will drift
across the area on Tuesday, interacting with a hot and humid
environment. As a low pressure system strengthens over the Great
Lakes Region on Wednesday though, that frontal boundary will
finally shift southward across central Indiana as a cold front.
Showers and thunderstorms will accompany the front along with some
cooler temperatures in its wake for Thursday and Friday. Before
that though, high temperatures will top off in the upper 80s and
low 90s on Tuesday and Wednesday. As high pressure strengthens
both at the surface and aloft on Thursday, dry conditions will
return for the second half of the forecast period.

&&

.AVIATION /Discussion for the 17/15Z IND TAF Update/...
Issued at 1028 AM EDT Sat Aug 17 2019

HRRR and radar suggest widespread convection 17z-19z, so added tempo
thunder group then.

Previous discussion follows...

Issued at 709 AM EDT Sat Aug 17 2019

Showers and thunderstorms are progged to move through the TAF
sites around mid to late morning. Confidence is now high enough
to insert mention of VCTS for that time frame. Conditions could
deteriorate to MVFR during any convection as visibilities
decrease. VFR should, however, become the predominant flight
category again though by this afternoon. Meanwhile, winds will
generally be southwesterly at 5 to 10 kts.

&&

.IND WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SYNOPSIS...Puma
NEAR TERM...Puma/MK
SHORT TERM...Puma
LONG TERM....TDUD
AVIATION...TDUD/MK
Hazardous weather outlook, Aug 17, 2:30 AM EST, 7 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Indianapolis IN
330 AM EDT Sat Aug 17 2019

INZ021-028>031-035>049-051>057-060>065-067>072-180730-
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone-
Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam-
Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby-
Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess-
Martin-Lawrence-Jackson-Jennings-
Including the cities of Delphi, Flora, Williamsport, West Lebanon,
Lafayette, West Lafayette, Frankfort, Kokomo, Attica, Covington,
Veedersburg, Crawfordsville, Lebanon, Zionsville, Tipton, Fishers,
Carmel, Noblesville, Anderson, Muncie, Winchester, Clinton, Newport,
Rockville, Greencastle, Plainfield, Brownsburg, Danville,
Indianapolis, Greenfield, Cumberland, New Castle, Terre Haute,
Brazil, Clay City, Spencer, Martinsville, Mooresville, Greenwood,
Franklin, Shelbyville, Rushville, Sullivan, Linton, Bloomfield,
Bloomington, Nashville, Columbus, Greensburg, Vincennes, Washington,
Loogootee, Shoals, Bedford, Mitchell, Seymour, Brownstown,
and North Vernon
330 AM EDT Sat Aug 17 2019

This hazardous weather outlook is for central Indiana.

.DAY ONE...Today and Tonight.

Outlook: Thunderstorms are possible today and tonight.

Timing: After 1100 AM.

Hazards: Lightning, Heavy Rain, Gusty Winds.

Discussion: An approaching warm front in tandem with an upper level
disturbance may bring showers and thunderstorms to Central Indiana
Today and Tonight.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Outlook: There are off and on chances for thunderstorms for parts of
central Indiana daily through the middle of next week. Hot and humid
weather will return this weekend into next week with heat indices
peaking in the mid and upper 90s in the afternoons.

Discussion: A series of weak upper level weather disturbances will
interact with lingering surface boundary to bring some chances for
isolated showers and storms to much of central Indiana.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

Puma

The radar

The Indianapolis radar (KIND), 102 km away, was scanning. The volume nearest the first event began at 14:44 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Vigo

When
August 17, 9:46 AM EST
Where
Vigo County, 0.87 mi NW of Southwood
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.410, -87.410

Thunderstorm wind gust estimated by amateur radio operator.

Hail, Vigo

When
August 17, 9:49 AM EST to 9:51 AM EST
Where
Vigo County, 2.11 mi SE of Terre Haute
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.450, -87.370

Relayed via Amateur Radio operator.

Thunderstorm Wind, Vigo

When
August 17, 10:00 AM EST
Where
Vigo County, East Glenn
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
39.480, -87.300

A 60 mph thunderstorm wind gust was estimated at this location.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2019Every state in 2019This day in weather historyWarnings in Indiana, August 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 848837, 848838, 848839.